Oral aloe vera-induced hepatitis

Michelle M. Bottenberg, Geoffrey C. Wall, Roger L. Harvey, Shahid - Habib

Research output: Contribution to journalArticle

63 Citations (Scopus)

Abstract

OBJECTIVE: TO report a case of possible oral aloe vera-induced hepatitis. CASE SUMMARY: A 73-year-old female was admitted to the hospital for acute hepatitis. Extensive laboratory testing did not reveal the cause of the patient's disease. She was asked multiple times whether she was taking any home medications, which she initially denied. It was only after an extensive medication history done by a clinical pharmacist that the patient admitted to using oral aloe vera capsules for constipation. Upon discontinuation of the oral aloe vera, liver markers of hepatotoxicity returned to normal levels. DISCUSSION: Herbal medications pose an increasing problem in patient safety, as the different types of these products and the number of patients who use them continue to grow. In the US, these products are not subject to the same regulatory scrutiny as prescription medications; thus, safety information can be difficult to obtain. In particular, hepatic toxicity due to herbal agents is poorly described in the medical literature. Aloe vera, often used topically for minor burns, can also be used orally as a laxative or an "anti-aging" agent. According to the Naranjo probability scale, the hepatotoxicity in this case was possibly related to ingestion of oral aloe vera. Additionally, using the Roussel Uclaf Causality Assessment Method for determining drug hepatotoxicity, the patient's symptoms were scored as probably caused by oral aloe vera. The more conservative designation was used in our report. CONCLUSIONS: With the widespread use of oral aloe vera and other herbal products, clinicians faced with a case of acute hepatitis that is not readily diagnosed should question patients about herbal use.

Original languageEnglish (US)
Pages (from-to)1740-1743
Number of pages4
JournalAnnals of Pharmacotherapy
Volume41
Issue number10
DOIs
StatePublished - Oct 2007
Externally publishedYes

Fingerprint

Aloe
Hepatitis
Laxatives
Liver
Constipation
Patient Safety
Burns
Pharmacists
Causality
Capsules
Prescriptions
Eating
Safety
Pharmaceutical Preparations

Keywords

  • Aloe vera
  • Liver
  • Toxicity

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Bottenberg, M. M., Wall, G. C., Harvey, R. L., & Habib, S. . (2007). Oral aloe vera-induced hepatitis. Annals of Pharmacotherapy, 41(10), 1740-1743. https://doi.org/10.1345/aph.1K132

Oral aloe vera-induced hepatitis. / Bottenberg, Michelle M.; Wall, Geoffrey C.; Harvey, Roger L.; Habib, Shahid -.

In: Annals of Pharmacotherapy, Vol. 41, No. 10, 10.2007, p. 1740-1743.

Research output: Contribution to journalArticle

Bottenberg, MM, Wall, GC, Harvey, RL & Habib, S 2007, 'Oral aloe vera-induced hepatitis', Annals of Pharmacotherapy, vol. 41, no. 10, pp. 1740-1743. https://doi.org/10.1345/aph.1K132
Bottenberg MM, Wall GC, Harvey RL, Habib S. Oral aloe vera-induced hepatitis. Annals of Pharmacotherapy. 2007 Oct;41(10):1740-1743. https://doi.org/10.1345/aph.1K132
Bottenberg, Michelle M. ; Wall, Geoffrey C. ; Harvey, Roger L. ; Habib, Shahid -. / Oral aloe vera-induced hepatitis. In: Annals of Pharmacotherapy. 2007 ; Vol. 41, No. 10. pp. 1740-1743.
@article{a5cb36d08963441e9b776a04934aa38f,
title = "Oral aloe vera-induced hepatitis",
abstract = "OBJECTIVE: TO report a case of possible oral aloe vera-induced hepatitis. CASE SUMMARY: A 73-year-old female was admitted to the hospital for acute hepatitis. Extensive laboratory testing did not reveal the cause of the patient's disease. She was asked multiple times whether she was taking any home medications, which she initially denied. It was only after an extensive medication history done by a clinical pharmacist that the patient admitted to using oral aloe vera capsules for constipation. Upon discontinuation of the oral aloe vera, liver markers of hepatotoxicity returned to normal levels. DISCUSSION: Herbal medications pose an increasing problem in patient safety, as the different types of these products and the number of patients who use them continue to grow. In the US, these products are not subject to the same regulatory scrutiny as prescription medications; thus, safety information can be difficult to obtain. In particular, hepatic toxicity due to herbal agents is poorly described in the medical literature. Aloe vera, often used topically for minor burns, can also be used orally as a laxative or an {"}anti-aging{"} agent. According to the Naranjo probability scale, the hepatotoxicity in this case was possibly related to ingestion of oral aloe vera. Additionally, using the Roussel Uclaf Causality Assessment Method for determining drug hepatotoxicity, the patient's symptoms were scored as probably caused by oral aloe vera. The more conservative designation was used in our report. CONCLUSIONS: With the widespread use of oral aloe vera and other herbal products, clinicians faced with a case of acute hepatitis that is not readily diagnosed should question patients about herbal use.",
keywords = "Aloe vera, Liver, Toxicity",
author = "Bottenberg, {Michelle M.} and Wall, {Geoffrey C.} and Harvey, {Roger L.} and Habib, {Shahid -}",
year = "2007",
month = "10",
doi = "10.1345/aph.1K132",
language = "English (US)",
volume = "41",
pages = "1740--1743",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "10",

}

TY - JOUR

T1 - Oral aloe vera-induced hepatitis

AU - Bottenberg, Michelle M.

AU - Wall, Geoffrey C.

AU - Harvey, Roger L.

AU - Habib, Shahid -

PY - 2007/10

Y1 - 2007/10

N2 - OBJECTIVE: TO report a case of possible oral aloe vera-induced hepatitis. CASE SUMMARY: A 73-year-old female was admitted to the hospital for acute hepatitis. Extensive laboratory testing did not reveal the cause of the patient's disease. She was asked multiple times whether she was taking any home medications, which she initially denied. It was only after an extensive medication history done by a clinical pharmacist that the patient admitted to using oral aloe vera capsules for constipation. Upon discontinuation of the oral aloe vera, liver markers of hepatotoxicity returned to normal levels. DISCUSSION: Herbal medications pose an increasing problem in patient safety, as the different types of these products and the number of patients who use them continue to grow. In the US, these products are not subject to the same regulatory scrutiny as prescription medications; thus, safety information can be difficult to obtain. In particular, hepatic toxicity due to herbal agents is poorly described in the medical literature. Aloe vera, often used topically for minor burns, can also be used orally as a laxative or an "anti-aging" agent. According to the Naranjo probability scale, the hepatotoxicity in this case was possibly related to ingestion of oral aloe vera. Additionally, using the Roussel Uclaf Causality Assessment Method for determining drug hepatotoxicity, the patient's symptoms were scored as probably caused by oral aloe vera. The more conservative designation was used in our report. CONCLUSIONS: With the widespread use of oral aloe vera and other herbal products, clinicians faced with a case of acute hepatitis that is not readily diagnosed should question patients about herbal use.

AB - OBJECTIVE: TO report a case of possible oral aloe vera-induced hepatitis. CASE SUMMARY: A 73-year-old female was admitted to the hospital for acute hepatitis. Extensive laboratory testing did not reveal the cause of the patient's disease. She was asked multiple times whether she was taking any home medications, which she initially denied. It was only after an extensive medication history done by a clinical pharmacist that the patient admitted to using oral aloe vera capsules for constipation. Upon discontinuation of the oral aloe vera, liver markers of hepatotoxicity returned to normal levels. DISCUSSION: Herbal medications pose an increasing problem in patient safety, as the different types of these products and the number of patients who use them continue to grow. In the US, these products are not subject to the same regulatory scrutiny as prescription medications; thus, safety information can be difficult to obtain. In particular, hepatic toxicity due to herbal agents is poorly described in the medical literature. Aloe vera, often used topically for minor burns, can also be used orally as a laxative or an "anti-aging" agent. According to the Naranjo probability scale, the hepatotoxicity in this case was possibly related to ingestion of oral aloe vera. Additionally, using the Roussel Uclaf Causality Assessment Method for determining drug hepatotoxicity, the patient's symptoms were scored as probably caused by oral aloe vera. The more conservative designation was used in our report. CONCLUSIONS: With the widespread use of oral aloe vera and other herbal products, clinicians faced with a case of acute hepatitis that is not readily diagnosed should question patients about herbal use.

KW - Aloe vera

KW - Liver

KW - Toxicity

UR - http://www.scopus.com/inward/record.url?scp=34748838904&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34748838904&partnerID=8YFLogxK

U2 - 10.1345/aph.1K132

DO - 10.1345/aph.1K132

M3 - Article

C2 - 17726067

AN - SCOPUS:34748838904

VL - 41

SP - 1740

EP - 1743

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 10

ER -